Texas, 2002

Damaging Wind in Texas, December 23, 2002

December 23, 2002 · NWS LCH · 1 event in 1 county or zone

Trees were blown down near the high school.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Trees were blown down near the high school.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 23, 7:19 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 23, 7:19 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
719 PM CST MON DEC 23 2002

...UPDATED ZONES TO MENTION TORNADO WATCH 802...

...PREVIOUS DISCUSSION...

FIRST WAVE OF SHOWERS AND THUNDERSTORMS PASSING THROUGH THE CWA NOW.
ISOLATED SHOWERS/THUNDERSTORMS MOVING NORTHEAST IN SOUTHEAST TEXAS
AND SOUTHWEST LOUISIANA. A MORE BROAD AREA OF SHOWERS MOVING
NORTHEAST IN SOUTH CENTRAL LOUISIANA.

THIS ACTIVITY IS IN ADVANCE OF THE ACTUAL LOW WITH ASSOCIATED COLD
FRONT THAT WILL BE MOVING THROUGH THE AREA LATER TONIGHT. THE LOW IS
CURRENTLY IN CENTRAL TEXAS AND IS MOVING TO THE NORTHEAST. EXPECT
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN CENTRAL TEXAS THIS
AFTERNOON ALONG THIS BOUNDARY AND MOVING INTO OUR CWA BEFORE
MIDNIGHT.

18Z LCH SOUNDING INDICATES BOTH PW VALUES AND K-INDEX VALUES ON THE
INCREASE AS WELL AS THE STRENGTHENING OF THE LOW LEVEL JET. WINDS
AT 2,000 FT ARE FROM THE SOUTH AT 40 KTS. THE VAD WIND PROFILE FROM
88-D BACKS THIS UP.

EXPECTING LOW TO CONTINUE TO TRACK TO THE NORTHEAST AND INTO
NORTHERN LOUISIANA BY 3 AM. THIS WOULD MEAN THE LINE OF SHOWERS AND
THUNDERSTORMS INTO BPT AROUND MIDNIGHT...LCH AND AEX ABOUT 3 AM...
AND LFT BY ABOUT 5 AM. STRONG MID AND UPPER LEVEL WINDS WILL PUSH
THIS SYSTEM THROUGH QUICKLY AND LOOKING FOR PRECIP TO MOVE OUT OF
ALL ZONES BY LATE MORNING.

CLOUD COVER MAY STICK AROUND THROUGH LATE CHRISTMAS EVE UNTIL
SURFACE HIGH PRESSURE MOVES INTO TEXAS TO CLEAR THINGS OUT. ALL
MODELS INDICATE BKN-OVC CONDITIONS AND HIGH RH VALUES UNTIL ABOUT
MIDNIGHT CHRISTMAS EVE. EXPECTING CLEAR SKIES AND LIGHT WINDS
ON CHRISTMAS DAY. THIS...COMBINED WITH NORTHERLY FLOW AT THE SURFACE
AND ALOFT...MEANS TEMPERATURES AT THEIR LOWEST ON THURSDAY MORNING.
RIGHT NOW LOOKS LIKE RIGHT AT OR CLOSE TO FREEZING IN THE SOUTHERN
ZONES AND DEFINITELY BELOW FREEZING FOR THE NORTHERN ZONES.

THE SLIGHTEST CHANCE FOR RAIN WILL EXIST THURSDAY EVENING/FRIDAY
MORNING WITH AN UPPER LEVEL SHORTWAVE MOVING THROUGH. RIGHT NOW MOST
OF THE MOISTURE APPEARS TO BE IN ARKANSAS...WITH THE ENERGY CENTERED
UP THERE AS WELL...SO WILL GO WITH HIGHER CHANCE FOR NORTHERN
ZONES...BUT STILL ONLY A SLIGHT CHANCE.

FRIDAY AND SATURDAY...SURFACE HIGH PRESSURE WILL SETTLE OVER
LOUISIANA AND THE UPPER LEVEL RIDGE WILL BE LOCATED OVER TEXAS.
TEMPERATURES WILL BE BACK TO NEAR NORMAL VALUES (62/42) BY SATURDAY.

.LCH...SMALL CRAFT ADVISORY GMZ450-455-470-475.
       TORNADO WATCH 802 TXZ180>182-201-215-216-LAZ027-033-
    ...                  LAZ041>044-051-052.
       TORNADO WATCH 801 LAZ045-053>055.

.PRELIM NUMBERS...
       TU    WE    TH  T W T
AEX 51/53 33/49 26/49 +40001
BPT 53/58 34/53 33/54 +2000-
LCH 54/57 35/52 31/53 +3000-
LFT 57/58 37/52 30/54 +6000-

Trares
Hazardous weather outlook, Dec 23, 5:05 AM CST, 17 hours 45 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-231630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
505 AM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY

A STALLED FRONTAL SYSTEM OVER THE NORTHWEST GULF WILL MOVE NORTH
TODAY AS GULF MOISTURE SPREADS INLAND. SHOWERS AND THUNDERSTORMS
WILL BECOME MORE NUMEROUS TOWARDS THE AFTERNOON INTO THE EVENING
HOURS. STRONG TO SEVERE STORMS POSSIBLE TONIGHT AS A SQUALL LINE
IS EXPECTED TO MOVE OUT OF CENTRAL TX AND DOWN INTO SOUTHEAST TX AND
SOUTHERN LOUISIANA. THE MAJOR THREAT FROM THUNDERSTORMS OVERNIGHT
WILL BE FROM VERY STRONG WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS WILL LINGER THROUGH THEE MORNING HOURS TUESDAY BEFORE ENDING
AROUND NOON ACROSS CENTRAL LOUISIANA. SKIES WILL REMAIN CLOUDY
THROUGH MOST OF THE DAY ON TUESDAY FINALLY BREAKING LATE IN THE DAY.
STRONG WINDS TOMORROW MAY REQUIRE CAUTION ON AREA LAKES WITH WIND
SPEEDS AROUND 15 TO 20 MPH AND GUSTY. CHRISTMAS MORNING AND THURSDAY
MORNING WILL SEE SOME OF THE COLDEST TEMPS OF THE SEASON WITH
TEMPERATURES INLAND AT OR BELOW FREEZING. A GRADUAL WARMUP OF
TEMPERATURES IS EXPECTED ON THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS EXPECTED TONIGHT.

K. KUYPER

The radar

The Lake Charles radar (KLCH), 93 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
December 23, 10:50 PM CST
Where
Hardin County, Lumberton
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.283, -94.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324025.